PDA

View Full Version : Akathisia from metoclopramide



Morphoid
10-01-2011, 15:50
I use metoclopramide to diminish nausea from both high opioid dosages and opioid withdrawal, however, I have a big problem with it.

It causes me to experience severe and highly comfortable akathisia. To those who don't know akathisia is defined as a syndrome characterized by unpleasant sensations of "inner" restlessness that manifests itself with an inability to sit still or remain motionless. So I get body twitches and the desperate need to keep tensing certain muscles and it's awful!

What I wanted to know was whether anyone else experiences or has experienced this before and if there's any way of stopping it! I've though about trying benzos or muscle relaxants but haven't got round to it yet. High dose morphine helps relax it but it doesn't go away.

Also, it isn't a symptom of withdrawal because it's present whilst high.

No answers thus far. Perhaps this doesn't belong in BDD as nobody here can answer. Could somebody please move it to ADD for me please?

88brenno
03-02-2012, 14:11
I dont know what opiod your talking about, but this sometimes happens to me on codeine thats the only opiate i have tried. Maybe it is exacerbated from the metoclopramide?

I also use benzos to stop the twitch / myoclonus jerk (sp?)

Alex000
03-02-2012, 20:01
I have had it in the ER via IV, and it caused horrible restlessness. I wouldn't advise you use it because of your discomfort, and because it is an anti-psychotic (or at least very related). Side effects of such drugs can become permanent. Try something else for nausea like diphenhydramine or promethazine.

Morphoid
15-09-2012, 00:22
I think you're rather confused. It doesn't seem you know what I'm talking about at all. The akathisia is an extrapyramidal symptom caused by the metoclopramide I was taking for nausea; the opioids played no part in that symptom. Akathisia is nothing to do with a myoclonic jerk either.

AuraLee
15-10-2012, 02:12
Im aware this thread is slightly necro but the OP re-bumped it and I have some input to give:

I too get incredibly unbearable akathisia from metoclopramide and also from prochlorperazine (Stemetil). When my nausea gets real bad (or usually when I get into a stage of intractible vomiting, non opioid related), I go to the hospital and get tropisetron (Navoban) or ondansetron (Zofran), 5HT3 antagonists. Both are the only drugs that break the vomiting cycle like magic but without the side effects. They are really expensive, though, as the (Australian) govt only subsidises them for cancer patients. Tropisetron and ondansetron <are very expensive> hence why I get it through the public hospital system instead.

When i get asked if I have drug allergies, I always say "Im not allergic to anything but I have a severe intolerance to maxalon and stemetil" and get it noted on my chart. Restlessness is the worst... :p

I'd echo the earlier suggestion of trying promethazine or any other anti emetic type antihistamine. In fact i might try that as im suffering from nausea related to an acute jump in liver enzymes due to high doses of IV antibiotics. WTH do we do to our bodies... Bleagh.....

paranoid android
15-10-2012, 04:03
If your getting akathesia from it i would suggest finding another medication to help your nausea. I was prescribed metoclopramide for nausea and vomiting and i refused to take it 4 times a day everyday as prescribed due to the high risk of tardive dyskinesia as well as akathesia. It would be higher for me given that i already take anti-psychotics for bipolar disorder and they carry the same risks as metoclopramide though some atypical anti-psychotics have a very low incidence of causing TD or akathesia. Quetiapine being one of them. I would have rather have just switched to chlorpromazine (Thorazine, Largactil) and used that for both it's anti-psychotic and strong anti-nausea effects.

Swimmingdancer
15-10-2012, 05:01
According to the Australian Medicines Handbook, akathisia is a "serious side effect" of metoclopramide. Metoclopramide has a lot of side effects and is believed to be the most common cause of drug-induced movement disorders. The risk of extrapyramidal effects is highest in people under 20 years of age, people taking high doses or for a prolonged time. Movement disorders caused by metoclopramide may be irreversible in some people. The majority of reports of tardive dyskinesia/tardive akathisia etc occur in people who have used metoclopramide for more than 3 months, so the US FDA recommends that metoclopramide be only used for short term treatment, preferably less than 3 months.

For anyone reading this thread who is not aware, metoclopramide is commonly used to treat nausea, vomiting and some other gastrointestinal issues, often in people undergoing chemotherapy. It is also occasionally used for migraines and to promote lactation - it is not normally currently used an antipsychotic to my knowledge, but it is technically one, as it does have antipsychotic effects and is structurally similar to anti-psychotics such as sulpiride. Usual anti-emetic doses of metoclopramide have been shown to generally not have a therapeutic level of antipsychotic activity, however, in high doses it does have significant antipsychotic activity. So that would be what Alex000 was talking about.

I would highly recommend anyone experiencing akathisia or similar issues to talk to their doctor about it immediately.

As for options of things to do to decrease the akathisia, I can look into that more, but I think the best option with metoclopramide-induced akathisia is to stop taking the metoclopamide (consulting your doctor of course) and switch to something else.

ETA: Also I'm sorry no one saw your thread when you originally posted it Morphoid! Would you like it moved to OD? (not quite sure if ADD is the best place for it - ADD is more for discussion of scientific articles/studies and advanced drug science)

paranoid android
15-10-2012, 09:16
Metoclopramide along with domperidone are used as a first line treatment here in Canada once you need a prescription to stop nausea and vomiting. Basically any nausea that Gravol (dimenhydrinate) won't help. Domperidone does not carry nearly as much risk in causing movement disorders as metoclopramide does because it does a very poor job of crossing the blood brain barrier. However i never took domperidone because the side effects of lactation not to mention possible cardiotoxic effects scared me right off it. Also metoclopramide did not work for me at all so i doubt domperidone would have. My nausea and vomiting are due mostly to pain not the opiates i take.

As far as i know metoclopramide is not used as a anti-psychotic anywhere despite it's strong D2 antagonism. I can't believe my doctor gave me a prescription of 4 tablets a day with 11 refills on it with no warning of causing tardive dyskinesia or akathesia! Yet he won't prescribe me old typical anti-psychotics that would help both the nausea and bipolar disorder and have a lower incidence of causing these movement disorders then metoclopramide does :X